Montana, 2009Blizzard and Winter Storm in Montana, March 28 to 30, 2009
March 28 to 30, 2009 · NWS BYZ · 22 events in 22 counties and zones
A second major snowstorm and blizzard within a weeks time brought heavy snow and strong winds to portions of Southern Montana and Northern Wyoming. This storm impacted areas that were hit hard by the March 23-24 storm.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second major snowstorm and blizzard within a weeks time brought heavy snow and strong winds to portions of Southern Montana and Northern Wyoming. This storm impacted areas that were hit hard by the March 23-24 storm. An upper level low pressure moved out of the Pacific Northwest and moved across Idaho and Wyoming. At the same time, a strong surface low pressure developed over Southern Montana and Northern Wyoming. Winds across the area were sustained in the 25 to 35 mph range with gusts from 30 to 40 mph. These winds combined with heavy snow resulted in visibilities being reduced to a quarter mile at many locations. In addition, snowfall exceeded 12 in Carbon, Stillwater and Custer Counties. The storm resulted in one death. A 19-year-old woman was killed on Highway 39 near Forsyth after losing control of her car on the snow covered highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 28, 8:02 AM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Mar 28, 8:02 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
902 AM MDT SAT MAR 28 2009
.SHORT TERM...VALID FOR TDY AND SUN...
SHORT-TERM FORECAST UPDATED FOR POPS THIS MORNING AS LIGHT SNOW
SHOWERS ARE IMPACTING SOME AREAS FROM AROUND ROUNDUP TO THE
HYSHAM AREA. SYSTEM WILL SLOWLY MOVE EASTWARD AND SWITCH TO RAIN
LATER THIS MORNING. ACCUMULATIONS ARE NOT EXPECTED TO BE LESS THAN
AN INCH THOUGH THE MORNING...BUT COULD SLOW TRAVEL. EXPECT THE
SYSTEM TO LET UP BY LATE MORNING AND INCREASE AGAIN THIS AFTERNOON
AND EVENING. PRECIP WILL SWITCH BACK TO SNOW OVERNIGHT.
TEMPERATURES ARE STILL EXPECTED TO REACH THE 40S AND 50S TODAY.
PRECIP THIS EVENING AND INCREASING OVERNIGHT IS THE PRECURSOR TO
A MAJOR WINTER STORM SYSTEM THAT BEGINS TO IMPACT THE REGION
TONIGHT THROUGH MONDAY AFTERNOON. WESTERN ZONES CAN EXPECT TO SEE
A FEW INCHES OF SNOW OVERNIGHT WITH SEVERAL MORE IN THE MOUNTAINS. GILSTAD
PREVIOUS DISCUSSION...
SUNDAY...MAIN LOW PRESSURE SYSTEM MOVES INTO WESTERN AND CENTRAL
MONTANA ON SUNDAY AND WILL CONTINUE TO SPREAD SNOW ACROSS THE
FORECAST AREA WITH ACCUMULATIONS OF SEVERAL INCHES POSSIBLE
ACROSS THE PLAINS WITH UPWARDS OF A FOOT OVER THE MOUNTAINS. HAVE
TRENDED POPS UPWARD AGAIN. COLD FRONT WILL ALSO MOVE ACROSS THE
AREA ON SUNDAY BRINGING A STRONG WIND SHIFT TO THE NORTHWEST
ALONG WITH COOLER TEMPERATURES.
SUNDAY NIGHT...GOOD WRAPAROUND PRECIPITATION DEVELOPING BY SUNDAY
NIGHT ACROSS THE SOUTHERN ZONES AS THE LOW PRESSURE STORM SYSTEM
MOVES INTO WYOMING. HAVE INCREASED POPS FOR THESE PERIODS AS WELL
WITH MORE ACCUMULATING SNOW LIKELY. A STRONG SURFACE LOW PRESSURE
ALSO DEVELOPS WITH THIS STORM AND WILL BRING VERY WINDY
CONDITIONS TO THE AREA...ESPECIALLY ACROSS THE SOUTHERN AND
SOUTHEAST ZONES WHERE WINDS OF 30 TO 40 KNOTS WILL BE POSSIBLE.
WILL CONTINUE THE WINTER STORM WATCH FOR MUCH OF THE AREA.
HOWEVER...WILL CHANGE THE WINTER STORM WATCH TO A BLIZZARD WATCH
ACROSS THE SOUTHERN AND SOUTHEAST ZONES AS STRONG WINDS A GOOD
POSSIBILITY ALONG WITH HEAVY SNOW. THIS DOES NOT APPEAR TO BE A
VERY HEAVY WET SNOW LIKE LAST WEEKS SYSTEM BUT THE SNOWFALL
ACCUMULATIONS STILL LOOK GOOD. SNOWFALL ACCUMULATIONS OF 12 TO 20
INCHES LOOKS POSSIBLE OVER THE MOUNTAINS. 8 TO 12 INCHES LOOKS
POSSIBLE ACROSS THE SOUTHERN AND SOUTHEAST ZONES WITH 4 TO 8
INCHES POSSIBLE ELSEWHERE. SOLUM
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MAJOR WINTER STORM WILL BE OVER THE AREA MONDAY WHICH WILL IMPACT
THE ENTIRE FORECAST AREA. MODELS IN GOOD AGREEMENT IN TAKING
SURFACE LOW NEAR BILLINGS AND TRACKING IT SOUTHEAST INTO EASTERN
WYOMING. STRONG 30KT TO 40KT WINDS DEVELOPING ON THE BACKSIDE OF
THE LOW AND WILL COMBINE WITH HEAVY SNOW TO CREATE BLIZZARD LIKE
CONDITIONS ACROSS NORTHERN WYOMING AND SOUTHEAST MONTANA. SNOW
WILL TAPER OFF DURING THE AFTERNOON OVER THE NORTHWEST ZONES
MONDAY AS STORM SYSTEM MOVES EAST. UNSTABLE WEATHER PATTERN TO
CONTINUE OVER THE REGION TUESDAY AND WEDNESDAY. AN UPPER TROUGH
OF LOW PRESSURE WILL DEVELOP OVER THE GULF OF ALASKA AND PUSH
INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY. GFS/ECMWF IN GOOD
AGREEMENT AND ANOTHER ROUND OF ACCUMULATING SNOW WILL BE
POSSIBLE. UNSTABLE NORTHWEST FLOW AGAIN REESTABLISHING OVER THE
AREA WEDNESDAY NIGHT THROUGH FRIDAY WITH A SERIES OF SHORT WAVES
PUSHING THROUGH. WILL CONTINUE TO BROAD BRUSH POPS FOR NOW AS
TIMING OF THESE WAVES WILL BE DIFFICULT. GFS/ECMWF BEGIN TO
DIVERGE OVER THE WEEKEND AS GFS IS MORE PROGRESSIVE IN BRINGING
AN UPPER RIDGE OF HIGH PRESSURE INTO THE AREA WHILE THE ECMWF
SWINGS A TROUGH ACROSS THE AREA. HAVE LEANED FORECAST TOWARD THE
ECMWF AND HAVE PUT IN ISOLATED POPS SATURDAY.
TEMPERATURES STARTING OUT 10 TO 20 DEGREES BELOW SEASONAL VALUES
ON MONDAY AND WILL SLOWLY WARM THROUGH THE WEEK TO NEAR SEASONAL
VALUES BY SATURDAY. RICHMOND
&&
.AVIATION...
A STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL CONTINUE TO
SPREAD MOISTURE OVER THE REGION TODAY. THIS WILL GENERATE SCATTERED MVFR
CONDITIONS IN SNOW SHOWERS. THE STORM SYSTEM WILL MOVE TOWARDS
MONTANA AND WYOMING OVERNIGHT CAUSING SNOW TO BECOME WIDESPREAD
OVER THE WESTERN PORTION OF THE AREA WITH IFR CONDITIONS
DEVELOPING WEST OF KBIL OVERNIGHT. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 051 031/038 023/031 020/039 026/039 024/044 026/045
2/R 59/S 98/S 23/S 54/O 32/O 33/O
LVM 049 028/033 019/029 018/037 022/038 019/043 021/044
3/R 99/S 87/S 35/S 64/S 22/S 33/S
HDN 052 032/042 023/032 019/041 025/045 021/048 025/049
2/O 49/S +9/S 23/S 54/O 32/O 23/O
MLS 048 027/038 023/032 016/036 023/038 021/042 023/045
2/O 38/S +9/S 23/S 54/S 32/O 23/O
4BQ 048 025/041 022/031 014/035 020/039 020/044 021/046
2/O 38/S +9/S 23/S 54/S 32/O 22/O
BHK 046 022/033 020/027 016/034 018/037 019/041 021/044
2/R 27/S +9/S 22/S 54/S 32/S 23/O
SHR 049 027/043 024/029 015/038 022/038 021/043 023/046
2/R 39/S +9/S 23/S 54/S 32/O 33/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING FOR ZONES 28-29-34-35-39>42-56-63>68.
WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON FOR ZONES 30-31-57.
BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON FOR ZONES 32-33-36>38-58.
WY...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON FOR ZONE 98.
BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 28, 1:59 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
259 AM MDT SAT MAR 28 2009
MTZ028>042-056>058-063>068-WYZ098-099-290900-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
259 AM MDT SAT MAR 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A POWERFUL STORM SYSTEM WILL MOVE IN FROM THE PACIFIC NORTHWEST
ON SUNDAY. THE STORM COULD BRING SIGNIFICANT ACCUMULATING SNOW TO
THE ENTIRE REGION WITH THE HEAVIEST SNOWFALL ACROSS SOUTHEAST
MONTANA. SNOW AMOUNTS BY MONDAY MORNING COULD SEE 6 TO 10 INCHES
FROM BILLINGS WEST TO LIVINGSTON WITH UP TO 2 FEET OF SNOW OVER
THE HIGHER NORTH FACING SLOPES OF THE BEARTOOTH/ABSAROKA
MOUNTAINS. SOUTHEAST MONTANA COULD WILL ALSO RECEIVE SIGNIFICANT
SNOW ACCUMULATIONS WITH 1 TO 2 FEET OF NEW SNOW POSSIBLE BY
MONDAY MORNING. WHITEOUT CONDITIONS WILL ALSO BE POSSIBLE OVER
NORTHERN WYOMING AND SOUTHEAST MONTANA AS STRONG WINDS WILL
DEVELOP OVER THESE AREAS SUNDAY AFTERNOON AND ALSO CONTINUE
OVERNIGHT. RANCHERS SHOULD TAKE PRECAUTIONS TO PROTECT LIVESTOCK.
PLEASE MONITOR THE LATEST FORECAST AS THIS STORM SYSTEM EVOLVES
OVER THE WEEKEND.
THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH AT
LEAST THE MIDDLE PART OF NEXT WEEK WITH YET ANOTHER STORM SYSTEM
POSSIBLE LATE TUESDAY AND WEDNESDAY. AREA RESIDENTS AND TRAVELERS
ARE URGED TO KEEP UP ON THE LATEST WEATHER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Crazy Mountains
- When
- March 28, 1:00 PM MST to March 30, 1:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Porcupine and South Fork Shields Snotels received between 9 and 18 inches of snow.
Winter Storm, Livingston Area
- When
- March 29, 12:00 AM MST to 10:00 PM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Livingston and surrounding area received anywhere from 7 to 17 inches of snow.
Winter Storm, Absarokee / Beartooth Mountains
- When
- March 29, 3:00 AM MST to March 30, 3:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fishtail and Whitemill Snotels reported 10-11 inches of snow.
Winter Storm, Southern Wheatland
- When
- March 29, 5:00 AM MST to March 30, 3:00 AM MST
- Where
- Southern Wheatland forecast zone
- Reported by
- Trained Spotter
Harlowton reported 6 inches of snow with Highway 191 closed.
Winter Storm, Judith Gap
- When
- March 29, 5:00 AM MST to March 30, 3:00 AM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Judith Gap reported around 9 inches of snow with Highway 191 closed.
Winter Storm, Beartooth Foothills
- When
- March 29, 7:00 AM MST to March 30, 9:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Nye received 12 inches of snow.
Winter Storm, Musselshell
- When
- March 29, 7:00 AM MST to March 30, 1:00 AM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Roundup reported 8-10 inches of snow.
Winter Storm, Red Lodge Foothills
- When
- March 29, 10:00 AM MST to March 30, 5:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Red Lodge received 12-14 inches of snow.
Blizzard, Custer
- When
- March 29, 10:00 AM MST to March 30, 3:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Miles City and Volborg reported 12 inches of snow along with blizzard conditions.
Blizzard, Fallon
- When
- March 29, 12:00 PM MST to March 30, 5:00 PM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Webster reported 12-18 inches of snow along with blizzard conditions.
Winter Storm, Treasure
- When
- March 29, 1:00 PM MST to March 30, 2:00 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Hysham reported 10 inches of snow while Big Horn reported 18 inches.
Winter Storm, Northern Stillwater
- When
- March 29, 1:00 PM MST to March 30, 1:00 AM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Columbus received 6 inches of snow with Molt receiving 7 inches.
Winter Storm, Golden Valley
- When
- March 29, 2:00 PM MST to March 30, 1:00 AM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Ryegate received 6 inches of snow while Lavina reported 7 inches of snow.
Winter Storm, Northern Sweet Grass
- When
- March 29, 2:00 PM MST to March 30, 5:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Melville received between 8 and 12 inches of snow.
Winter Storm, Eastern Carbon
- When
- March 29, 2:00 PM MST to March 30, 4:00 AM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Bridger and surrounding area received 6 inches of snow.
Blizzard, Northern Big Horn
- When
- March 29, 2:00 PM MST to March 30, 12:00 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Hardin reported 2-5' drifts along with blizzard conditions.
Blizzard, Southern Big Horn
- When
- March 29, 2:00 PM MST to March 30, 12:00 PM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Wyola received 9 inches of snow while Lodge Grass received 12 inches. Both cities experienced blizzard conditions.
Winter Storm, Yellowstone
- When
- March 29, 3:00 PM MST to March 30, 4:00 AM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Billings and surrounding area received between 6 and 8 inches of snow.
Winter Storm, Northern Rosebud
- When
- March 29, 3:00 PM MST to March 30, 12:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Colstrip received 8 inches of snow while Forsyth reported 11 inches.
Blizzard, Carter
- When
- March 29, 3:00 PM MST to March 30, 5:00 PM MST
- Where
- Carter forecast zone
- Property damage
- $1.5 million
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Ekalaka received 8-10 inches of snow along with blizzard conditions. Many livestock and new born calves were buried in the snow. Records show $1,049,659 in losses for livestock in Carter County. This figure does not include what would be an average death loss during calving season, this was above and beyond the usual. This number is from about 140 livestock producers in the county. About 60 more producers probably had losses, but did not report or may not have hit the threshold for reporting. The average for producers reporting was about $7500 of loss. It was very stressful for ranchers with back-to-back storms with snow so deep there was no place left to put livestock. However, there were no serious power outages and no lives lost or serious injuries to residents. |In addition, road damage was severe with the county losing two bridges due to flood damage as the snow rapidly melted due to a quick warm-up after the storm. The flooding also did a lot of damage to fences as one rancher reported $80,000 worth of damage to fences alone.
Blizzard, Southern Rosebud
- When
- March 29, 3:00 PM MST to March 30, 12:00 PM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Ashland reported 6-12 inches of snow along with blizzard conditions.
Blizzard, Powder River
- When
- March 29, 5:00 PM MST to March 30, 3:00 PM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Sonnette reported 12-14 inches of snow along with blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, March 28 to 29, 20096 deaths · 4 injured · 10 events
- Winter Weather in Wisconsin, March 28 to 29, 20093 deaths · 2 injured · 8 events
- Tornadoes and Hail in Kentucky, March 28, 20092 injured · $668,000 · EF3 · 20 events
- Flash Flooding and Hail in Florida, March 28, 20091 death · 1.75 in hail · 10 events
- High Surf in Florida, March 28, 20091 death · 1 event
- Tornadoes in North Carolina, March 28, 2009$201,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, March 28 to 31, 20091 injured · $760,000 · EF1 · 11 events
- Damaging Wind in Florida, March 28, 2009$500,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Alabama, March 28, 2009$41,000 · EF1 · 10 events
- Tornado and Hail in Tennessee, March 28, 2009$37,000 · EF1 · 3 events
- Flash Flooding and Hail in Alabama, March 28, 2009$54,000 · 2.75 in hail · 10 events
- Flash Flooding and Hail in Georgia, March 28, 2009$41,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161204, 161216, 161252, 161177, 161180, 161254, 161266, 161256, 161270, 161273, 161191, 161219, 161183, 161214, 161261, 161314, 161315, 161185, 161203, 161289, 161305, 161295.